Alert archive / Maryland / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Wakefield, VA

July 15, 2000Dorchester County, Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 15, 2000, 1:17 AM EDT for Dorchester County, Wicomico County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 1:17 AM EDT (05:17 UTC)
Expired
Jul 15, 2000, 2:00 AM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Dorchester County, MD, Wicomico County, MD

What was reported inside it

TimeReportWhereRemark
Jul 15, 1:50 AM EDTThunderstorm WindCambridge, MDTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS51 KAKQ 150518
SVRAKQ
MDC019-045-VAC193-150600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
117 AM EDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND
  WICOMICO COUNTY IN SOUTHEAST MARYLAND

* UNTIL 200 AM EDT

* AT 117 AM EDT...NATIONAL WEATHER RADAR INDICATED SEVERE            
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF     
  WESTMORELAND STATE PARK TO 3 MILES NORTHEAST OF                    
  GALESTOWN...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  SHARPTOWN AND VIENNA AT 120 AM
  HONGA AND BESTPITCH AT 125 AM
  MARDELA SPRINGS AND ANDREWS AT 130 AM
  CRAPO AND WESLEY AT 135 AM
  HAGUE AT 140 AM
  ELLIOTT AND HEBRON AT 145 AM

AT 117 AM LOCAL LAW ENFORCEMENT IN CAMBRIDGE MARYLAND REPORTED 
NUMEROUS TREES DOWNED BY STRONG WINDS.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS
QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:25 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 9:25 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
925 PM EDT FRI JUL 14 2000

BUSY NIGHT ALREADY...AND THE MORE ACTIVE WEATHER STILL TOO COME.
THIS EVENING...HAVE HAD ROTATING STORMS ON WHAT APPEARS TO BE A SW
TO NE ORIENTED WARM FRONT...AND IS REFLECTED IN MSAS SFC PRES
ANALYSIS. SEVERAL REPORTS OF WATERSPOUTS OVER BAY THIS
EVENING...MAINLY NEAR GWYNN ISLAND.

STRONG UPPER VORT LOBE TO ROTATE ACROSS THE AREA TONIGHT. WITH
COOLING ALFT...STRONG DYNAMICS...AND SFC DEWPTS STILL RUNNING AROUND
70...THINK CONVECTION WILL SUSTAIN ITSELF OVERNIGHT...WITH THE AREA
SEEING ROUND OF THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLE SEVERE.
SOME AREAS DID CLEAR OUT THIS EVENING...AND THIS HAS ALLOWED TEMPS
TO DROP INTO THE UPPER 70S...SO AMS NOT AS UNSTABLE AS IT WOULD BE
IF SYSTEM CAME THROUGH EARLIER. NONETHELESS...THINK SOME SEVERE A
POSSIBILITY OVERNIGHT AS SYSTEM COMES ACROSS...WITH WINDS AND HAIL
BOTH\ POSSIBLE.

MARINE...NO SIGNIFICANT CHANGES.

.AKQ...NONE.

REILLY

In the hours before

Special weather statement, Jul 14, 8:29 PM EDT, 4 hours 48 minutes before
VAZ077-078-085-086-091-094-099-100-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
829 PM EDT FRI JUL 14 2000

NUMEROUS WATERSPOUTS HAVE BEEN SIGHTED OVER THE PAST FEW HOURS OVER
THE SOUTHERN CHESAPEAKE BAY...MAINLY EAST OF STINGRAY POINT...AND
NORTH AND EAST OF GWYNN ISLAND IN EASTERN VIRGINIA. THERE WAS A
REPORT THAT A WATERSPOUT TOUCHED DOWN ON GWYNN ISLAND AT 809 PM
THIS EVENING.

CONDITIONS REMAIN FAVORABLE FOR WATERSPOUTS THIS EVENING. WHILE MOST
OF THE ACTIVITY IS NOW OFFSHORE...PERSONS NEAR THE COAST OF THE
BAY...ESPECIALLY NEAR GWYNN ISLAND...SHOULD REMAIN ALERT. BOATERS
SHOULD SEEK SAFE HARBOR. STAY TUNED FOR ANY FUTURE STATEMENTS ANLD
WARNINGS.

REILLY
Local storm report, Jul 14, 10:06 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1006 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    DELTAVILLE                VA   TORNADO
07/14/00   MIDDLESEX                      NO DAMAGE; POSSIBLE
                                          TORNADO WITH WATERSPOUT
                                          COMING BRIEFLY ASHORE

0809 PM    GWYNN ISLAND              VA   TORNADO
07/14/00   MATHEWS                        WATERSPOUT CAME ASHORE
                                          BRIEFLY

DR
Special weather statement, Jul 15, 12:30 AM EDT, 47 minutes before
VAZ048-049-060>062-069-150630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1230 AM EDT SAT JUL 15 2000

THUNDERSTORMS WILL BE MOVING INTO WEST CENTRAL VIRGINIA...FROM
LOUISA TO CUMBERLAND COUNTY THROUGH 2 AM. THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING AND EXTREMELY HEAVY RAIN. AVERAGE
RAINFALL WILL BE FROM 1/2 TO 3/4 INCH...WITH ISOLATED AMOUNTS OF 1
TO 2 INCHES POSSIBLE.
Special weather statement, Jul 15, 12:34 AM EDT, 43 minutes before
MDZ021-150605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1234 AM EDT SAT JUL 15 2000

A SLOW MOVING AREA OF THUNDERSTORMS WILL AFFECT MUCH OF DORCHESTER
COUNTY IN SOUTHEAST MARYLAND THROUGH 2 AM. THE THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...AND EXTREMELY HEAVY RAIN.
AVERAGE RAINFALL WILL BE FROM 1/2 TO 1 INCH...WITH 2 TO 3 INCHES
POSSIBLE IN A FEW LOCATIONS...ESPECIALLY ACROSS THE WESTERN PART OF
THE COUNTY. BE ALERT TO SIGNIFICANT PONDING OF WATER IN POOR
DRAINAGE AND LOW LYING AREAS. WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE
FROM THESE STORMS.
Special weather statement, Jul 15, 12:40 AM EDT, 37 minutes before
VAZ064-074-150515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EDT SAT JUL 15 2000

AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL CAROLINE COUNTY...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...MILFORD AT 1245
AM...BOWLING GREEN AT 1250 AM...SPARTA AT 100 AM...RAPPAHANNOCK
ACADEMY AT 105 AM...PORT ROYAL AT 115 AM. EXPECT FREQUENT
fLIGHTNING...HEAVY RAIN AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS
STORM. SMALL HAIL IS ALSO POSSIBLE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:12 AM EDTFlash Flood WarningAKQDorchester, Wicomico93 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.